Alert archive / Maine / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 49, NWS Caribou, ME

August 6, 2016Hancock County, Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 6, 2016, 3:52 PM EDT for Hancock County, Penobscot County, Maine. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2016, 3:52 PM EDT (19:52 UTC)
Expired
Aug 6, 2016, 4:15 PM EDT
In force
23 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, ME, Penobscot County, ME

The radar

The Portland,ME radar (KGYX), 158 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 3:54 PM EDTTSTM WND DMGBrewer, MECOUPLE TREES REPORTED DOWN ON SOUTH MAIN STREET. TIME ESTIMATED FROM RADAR.
Aug 6, 3:55 PM EDTTSTM WND DMGEddington, MEA COUPLE TREES REPORTED DOWN IN EDDINGTON. TIME ESIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

915 
WUUS51 KCAR 061952
SVRCAR
MEC009-019-062015-
/O.NEW.KCAR.SV.W.0049.160806T1952Z-160806T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
352 PM EDT SAT AUG 6 2016

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL HANCOCK COUNTY IN SOUTHEASTERN MAINE...
  SOUTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...

* UNTIL 415 PM EDT

* AT 352 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BREWER...OR
  OVER BANGOR...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BANGOR...ELLSWORTH...BUCKSPORT...ORONO...BREWER...HAMPDEN...
  HERMON...VEAZIE...DEDHAM...ORRINGTON...HOLDEN...EDDINGTON...
  ORLAND...BRADLEY...CLIFTON...OTIS...MARIAVILLE...
  WALTHAM AND AMHERST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4475 6888 4490 6876 4478 6832 4456 6855
TIME...MOT...LOC 1952Z 300DEG 16KT 4479 6874 

HAIL...1.00IN
WIND...60MPH
 
$$

OKULSKI
1 follow-up statement
142 
WWUS51 KCAR 062010
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
410 PM EDT SAT AUG 6 2016

MEC009-019-062020-
/O.EXP.KCAR.SV.W.0049.000000T0000Z-160806T2015Z/
HANCOCK ME-PENOBSCOT ME-
410 PM EDT SAT AUG 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HANCOCK AND SOUTH
CENTRAL PENOBSCOT COUNTIES WILL EXPIRE AT 415 PM EDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
MOVED OUT OF THE WARNED AREA. THEREFORE...THE WARNING WILL BE
ALLOWED TO EXPIRE.

LAT...LON 4475 6888 4490 6876 4478 6832 4456 6855
TIME...MOT...LOC 2004Z 300DEG 16KT 4479 6874 

$$

OKULSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:31 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 6, 3:31 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
331 PM EDT SAT AUG 6 2016

.SYNOPSIS...
An upper level trough will move through Eastern Canada on Sunday.
High pressure will build in from the west Monday into Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
The cold front is making its way southeastward across the region
at this hour. It's made it through Frenchville and Caribou, not
quite to Presque Isle. Meanwhile, an area of showers and
thunderstorms has also been trekking across the area out ahead of
the front. Both these features will push their way toward the
coast. The showers will wane through the evening and end by 10 pm
or so, and the front will exit off the coast late tonight. Cooler
and drier air will spread into the area behind the front, so
tonight will be more comfortable than last night, especially in
north and west where lows will be in the lower to mid 50s. A
little warmer Downeast, but still not as mild as last night.

Scattered showers resume Sunday as an upper trough swings through
overhead. The best chances for rain will be in the north. These
areas may also see a rumble of thunder or two as the cold pool aloft
moves overhead. Freezing levels will be lower, 8-10 kft, so small
hail will be possible as well. Highs will be quite a bit cooler
tomorrow, ranging from the lower 70s in the north to around 80
Downeast.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Whats left of sct shwrs will slowly dissipate during the eve and
ovrngt hrs Sun ngt as s/wv energy alf moves E of the FA into the
canadian Maritimes, with slow clrg late Sun ngt.

This will leave ptly to msly sunny skies on Mon with dwpts in the
40s as high temps reach into the lower 70s N and mid to upper 70s
Cntrl and Downeast with lows Mon ngt under msly clr skies in the
upper 40s to mid 50s respectfully. Tue will cont msly sunny and
dry with slightly warmer hi temps.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Fair and cool with lgt winds is xpctd Tue ngt as the sfc hi from
QB moves closer to the region, which could allow for patchy
evaporational patchy rvr fog late Tue ngt. Wed then looks to be
ptly cldy and warmer as return SW winds move into the FA with the
sfc hi movg into the Can Maritimes. A fast movg s/wv from cntrl
Can and associated cold front will bring a chc of late aftn and
eve tstms Wed, followed potentially by additional sct shwrs ovr
the N on Thu as a secondary cold front moves S across the FA.

Fair wx will cont into Thu ngt initially behind the front, but
most longer range models agree, that as the cold front stalls in
the Gulf of ME by Fri morn, clds and shwrs will slowly return,
first to Downeast and Cntrl ptns by Fri aftn and then slowly
spreading into Nrn Me by late Fri ngt into Sat. Kept max PoPs in
the hi chc category for now given tmg uncertainties. Temps will
progressively cool during the late week into next weekend with
more cldnss and shwrs.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: VFR conditions will prevail through the evening and
overnight, especially at the northern sites. Southern terminals
could still see a brief period of IFR in showers and thunderstorms
through 00z tonight. Patchy valley fog is possible as we head into
early Sunday morning, so local IFR could occur. Scattered showers
and isolated thunderstorms are expected to develop Sunday,
especially at the northern sites, but outside of an actual shower,
VFR will be the rule.

SHORT TO LONG TERM: VFR xpctd all taf sites, xcpt perhaps brief
MVFR and IFR vsbys late Tue ngt in patchy evaporation rvr fog.

&&

.MARINE...
NEAR TERM: No headlines will be needed through the remainder of
the weekend. A cold front will cross the waters overnight,
switching the winds offshore and allowing seas to subside.

SHORT TERM: Initially, no hdlns...then winds and wvs may get near
SCA late Wed into Wed ngt, then subside again for late week. Kept
close to WW3 wv guidance, xcpt only went with about 80 percent for
Wed and Wed ngt due to GFS high wind bias.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Hastings
Short Term...VJN
Long Term...VJN
Aviation...Hastings/VJN
Marine...Hastings/VJN
Hazardous weather outlook, Aug 6, 3:35 PM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
335 PM EDT SAT AUG 6 2016

MEZ015>017-029-030-071945-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
335 PM EDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE AND
INTERIOR DOWNEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH DOWNEAST
AREAS THROUGH EARLY THIS EVENING. THESE STORMS MAY BE STRONG TO
POSSIBLY SEVERE AND WILL BE CAPABLE OF PRODUCING GUSTY WINDS,
SMALL HAIL AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ001>006-010-011-031-032-071945-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
335 PM EDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...EASTERN
MAINE...FAR NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE
AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-071945-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
335 PM EDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 6, 1:09 PM EDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
109 PM EDT SAT AUG 6 2016

MEZ005-010-031-061745-
CENTRAL PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHERN PISCATAQUIS-
109 PM EDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PISCATAQUIS AND
NORTHWESTERN PENOBSCOT COUNTIES...

AT 108 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EBEEMEE...OR 9
MILES NORTHWEST OF BROWNVILLE JUNCTION...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BROWNVILLE JUNCTION...MILO...LAKE VIEW PLANTATION...
WHITE CAP MOUNTAIN...EBEEMEE...BROWNVILLE...MEDFORD...BEAVER COVE...
BOWERBANK...LAKE VIEW...WEST SEBOEIS...KATAHDIN IRON WORKS...
EBEEMEE LAKE...WILLIAMSBURG AND BARNARD.

THIS INCLUDES STATE HIGHWAY 11 BETWEEN BROWNVILLE AND WEST SEBOEIS.

LAT...LON 4553 6887 4528 6881 4531 6931 4558 6935
TIME...MOT...LOC 1708Z 255DEG 25KT 4546 6916

OKULSKI
Special weather statement, Aug 6, 1:39 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
ISSUED BY NATIONAL WEATHER SERVICE GRAY ME
139 PM EDT SAT AUG 6 2016

MEZ006-061815-
SOUTHEAST AROOSTOOK ME-
139 PM EDT SAT AUG 6 2016

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEAST AROOSTOOK COUNTY IN MAINE

* UNTIL 215 PM EDT

* AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM 7 MILES NORTH OF DANFORTH...MOVING TO THE
  EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ORIENT.

LAT...LON 4582 6778 4580 6781 4576 6781 4575 6779
      4573 6778 4573 6781 4570 6780 4569 6782
      4568 6781 4567 6786 4568 6790 4582 6796
      4587 6780 4582 6776
TIME...MOT...LOC 1736Z 254DEG 20KT 4576 6783

POHL
Local storm report, Aug 6, 3:03 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
303 PM EDT SAT AUG 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     1 SW LITTLETON          46.22N 67.86W
08/06/2016                   AROOSTOOK          ME   LAW ENFORCEMENT

            MULTIPLE TREES DOWN ON WIRES IN SEVERAL LOCATIONS ACROSS
            LITTLETON.

0125 PM     HAIL             LITTLETON               46.23N 67.84W
08/06/2016  E1.00 INCH       AROOSTOOK          ME   PUBLIC

            QUARTER-SIZE HAIL REPORTED IN LITTLETON VIA WAGM SOCIAL
            MEDIA

0155 PM     TSTM WND DMG     WNW LINCOLN             45.36N 68.51W
08/06/2016                   PENOBSCOT          ME   LAW ENFORCEMENT

            MULTIPLE TREES DOWN REPORTED BY PENOBSCOT COUNTY DISPATCH

0158 PM     TSTM WND DMG     LINCOLN                 45.36N 68.51W
08/06/2016                   PENOBSCOT          ME   TRAINED SPOTTER

            SPOTTER REPORTS 3 TO 4 TREES DOWN IN LINCOLN. TIME
            ESTIMATED FROM RADAR.

&&

FMK
Special weather statement, Aug 6, 3:28 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
328 PM EDT SAT AUG 6 2016

MEZ015-016-062015-
INTERIOR HANCOCK-SOUTHERN PENOBSCOT-
328 PM EDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HANCOCK AND SOUTH
CENTRAL PENOBSCOT COUNTIES...

AT 328 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF NEWPORT...MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BANGOR...BUCKSPORT...BREWER...HAMPDEN...HERMON...VEAZIE...DEDHAM...
WINTERPORT...ORRINGTON...HOLDEN...CARMEL...EDDINGTON...NEWBURGH...
PLYMOUTH...ETNA...STETSON...DIXMONT...CLIFTON...OTIS AND JACKSON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 95 BETWEEN MILE MAKERS 164 AND 187.
 STATE HIGHWAY 9 BETWEEN DIXMONT AND EAST EDDINGTON.

LAT...LON 4462 6884 4463 6884 4466 6882 4467 6881
      4468 6881 4469 6883 4470 6884 4464 6918
      4472 6920 4473 6923 4485 6914 4481 6835
      4461 6876
TIME...MOT...LOC 1928Z 300DEG 17KT 4474 6911

OKULSKI

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:09 PM EDTSpecial Weather StatementCARPenobscot36 min
Aug 6, 1:14 PM EDTSevere Thunderstorm WarningCARAroostook33 min
Aug 6, 1:39 PM EDTSpecial Weather StatementCAR36 min
Aug 6, 2:10 PM EDTSevere Thunderstorm WarningCARPenobscot, Washington50 min
Aug 6, 3:28 PM EDTSpecial Weather StatementCARWaldo47 min
Aug 6, 3:35 PM EDTSevere Thunderstorm WarningCARWashington40 min

Nearby

Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.